- advertisement -

Need help regarding hives and high blood sugar

Discussion in 'Parents of Children with Type 1' started by kallygirl, Dec 4, 2011.

  1. kallygirl

    kallygirl Approved members

    Joined:
    Feb 17, 2009
    Messages:
    237
    Hi everyone

    I am desperate for some answers and doctors don't know what to do

    Quinn started a severe case of hives about 3 weeks ago. They were over 90% of his body. Since they were so severe we had to do prednisone. I saw on other posts that the prednisone is what caused him to be at 200% extra basal, bolus and corrections.

    However, here we are 11 days past the last dose of prednisone and he is on 70% basal bolus and corrections and was just 450 when we put him to bed.

    We are on our 5th site and third vial of new insulin.

    Any suggestions or experience with this?

    Thanks in advance

    Kathy
     
  2. StillMamamia

    StillMamamia Approved members

    Joined:
    Nov 21, 2007
    Messages:
    13,195
    No experience with hives and BGs, but wanted to check that the 70% is a typo??? You mean at 170%??

    Plus, are there specific times when BGs go higher, perhaps? It may just be a coincidence after the Prednison (sp?) and maybe basals just need to be increased at specific times or overall??

    Hopeully someone else will chime in. What has the endo suggested?

    Have you tested for ketones as well??

    PS - don't hesitate to give a correction via shot to help things along.
     
  3. kallygirl

    kallygirl Approved members

    Joined:
    Feb 17, 2009
    Messages:
    237
    Yes I meant an additional 70% so 170%.

    He is worse at night but I think it is because activity is helping during the day.

    Never had more than .1 ketones this whole time.

    We tried shots but didn't do any better than pump.

    Endo just says that his body is fighting something and it will eventually break.

    I also have my 6 mo old twins so getting up checking him all night is really taking its toll after 3 weeks.

    Thanks mamamia
     
  4. Butterfly Betty

    Butterfly Betty Approved members

    Joined:
    Dec 8, 2010
    Messages:
    540
    Are you sure he has hives and not Fifth Disease? Back in October, right before she started her pump, Sophie broke out into what we thought were hives. They were painful, itchy, and covered almost every inch of her body. The doctors throught she had an allergic reaction to something, but cautioned me that they had a viral infection spreading that presents with a rash. A week later, our school nurse caught me at lunch and told me they'd called her saying they had 3 more kids in with the rash.

    Not a lot you can do for it, but her numbers ran high, so I'd stay in contact with your team.
     
  5. emm142

    emm142 Approved members

    Joined:
    Sep 7, 2008
    Messages:
    6,883
    Are the hives totally gone? I've never been on prednisone, but when I have a bad allergic reaction my BGs stay very high (require 200-300% temp basals) until the hives are all gone.
     
  6. kallygirl

    kallygirl Approved members

    Joined:
    Feb 17, 2009
    Messages:
    237
    I thought fifth disease as well but 2 doctors said no.

    They are not totally gone but are more like welts now. There is nothing there but then he starts scratching until it welts and sometimes bleeds. I don't see hives on a regular basis. Just these flare ups. So I guess there has to be something going on.
     
  7. emm142

    emm142 Approved members

    Joined:
    Sep 7, 2008
    Messages:
    6,883
    Yeah, I'd definitely still be running high at that point. I'm sorry he's feeling so sick; hope you can figure it out soon. :(
     
  8. hdm42

    hdm42 Approved members

    Joined:
    May 1, 2008
    Messages:
    1,297
    We went through something similar about 18 months ago. Horrible itchy hives which necessitated prednisone and tons of antihistamines. His bgl was sky high throughout, even after finishing the prednisone, until all the hives cleared. The docs never did figure out exactly what it was. The hives themselves (and the accompanying discomfort) can cause highs, as well as the prednisone.
    I hope you can get them cleared up soon. Poor kid must be miserable.:(
     
  9. Charliesmom

    Charliesmom Approved members

    Joined:
    Jan 8, 2009
    Messages:
    1,472
    A few years ago my son started breaking out in hives on his face. Doc had me write down everything he ate and if he had a reaction. It took a bit and I was confused because he seemed to react to everything. Then it clicked. Crystal Light. I hadn't thought about it since he had been drinking it daily for over a year with no problem. I pulled it from his diet and the hives cleared up.

    Hope you get it figured out.
     
  10. kallygirl

    kallygirl Approved members

    Joined:
    Feb 17, 2009
    Messages:
    237
    Thanks you guys! He is doing much better but still having some ups and downs. I doubt they will ever figure it out but hopefully it doesn't come back again.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice